|Title:||Vasoplegic Shock treated with Methylene Blue complicated by Severe Serotonin Syndrome.|
|Authors:||Chan, Betty S.|
Chiew, Angela L.
Abdalla, Ahmed M.
Robertson, Tom A.
Roberts, Michael S.
Buckley, Nicholas A.
|Publisher:||Journal of Medical Toxicology|
|Citation:||Chan, B.S., Becker, T., Chiew, A.L. et al. J. Med. Toxicol. (2018) 14: 100. https://doi-org.ezproxy1.library.usyd.edu.au/10.1007/s13181-017-0637-1|
|Abstract:||Introduction: Management of severe vasoplegic shock in overdose can be very challenging. We describe a case of severe refractory vasodilatory shock in poisoning where methylene blue (MB) was used with success. Case Report. A 70kg 15-year-old male presented 1.5 hours post ingestion of a large polypharmacy overdose of quetiapine slow release 1.5g, quetiapine immediate release 12g, desvenlafaxine slow release 5.6g, venlafaxine 1050mg, amlodipine 290mg, ramipril 100mg, fluoxetine 560mg, promethazine 500mg and an unknown amount of lithium. He developed severe vasoplegic shock that was resistant to maximal doses of noradrenaline and vasopressin. MB was administered 6.5 hour post ingestion. Within 1 hour there was an improvement in his haemodynamic status and reduction of catecholamine requirements. Twelve hours post ingestion, he developed severe serotonin syndrome that lasted 5 days as a result of interaction between MB, a reversible monoamine oxidase inhibitor, and the antidepressants taken in overdose. MB had a calculated half-life of 38 hours. Conclusion MB is a useful second or third line strategy for severe drug induced vasodilatory shock, and may be potentially life-saving. Conversely, physicians should be aware that it can interact with other drugs and cause life-threatening serotonin syndrome. Lower doses or shorter durations may be wise in patients at risk of this interaction.|
|Type of Work:||Article|
|Type of Publication:||Post-print|
|Appears in Collections:||Research Papers and Publications. Discipline of Pharmacology|
|Vasoplegic Shock treated with Methylene Blue complicated by Severe Serotonin Syndrome.pdf||204.75 kB||Adobe PDF|
Items in Sydney eScholarship Repository are protected by copyright, with all rights reserved, unless otherwise indicated.